Probiotics Relieve Antibiotic-associated Diarrhea

Pharmacy Times, Volume 0, 0

Antibiotic-associated diarrhea occurs inup to 30% of patients who receive antibiotics,but it can be prevented with probiotics,according to research. JacekMrukowicz, Dr Med, and Hania Szajewska,Dr Med, systematically evaluated the effectivenessof Saccharomyces boulardii inpreventing antibiotic-associated diarrhea inchildren and adults. For the study, reportedin Alimentary Pharmacology & Therapeutics(September 2005), electronic databasesand references in review articleswere searched for studies relevant to antibiotic-associated diarrhea and S boulardii.

Of 16 potentially relevant clinical trialsidentified, 5 randomized, placebo-controlledtrials—with a total of 1076 participants—met the inclusion criteria for thissystematic review. Results of the metaanalysisrevealed that treatment with Sboulardii, compared with placebo, reducedthe risk for antibiotic-associated diarrheafrom 17.2% to 6.7% (relative risk, 0.43;95% confidence interval [CI], 0.23-0.78;random effect model). The number neededto treat to prevent one case of antibiotic-associated diarrhea was 10 (95% CI, 7-16). No adverse effects were reported.This analysis suggested that S boulardii ismoderately effective in preventing antibiotic-associated diarrhea in children andadults treated with antibiotics for any reason(mainly respiratory tract infections).